Tuesday, May 13, 2008

Managing Hyponatremia in the ESRD Patient

The situation: a 53 year old ESRD patient shows up with vomiting. She is normally dialyzed Monday, Wednesday and Friday and now [ Her Na level is 111.

What to do? There are several reports of central pontine myelinolysis (brain section on left) which can occur with overly-rapid correction of sodium, even in uremic patients (it is thought that excess urea nitrogen, also an osmole, helps protect against the fluid shifts which results in neuronal intracellular edema). Therefore the idea is to dialyze against a low Na bath, though in the case of the dialysis machines in our unit the lowest possible [Na] is 130. It's probably also not a bad idea to use lower flows of both blood and dialysate to minimize rapid changes as well.

1 comment:

Anonymous said...

as a previous MGH/BWH fellow, I appreciate your effort and enjoy your thought. however I would like to make a commend for this issue. the bottom line for hyponatremia is tonicity. when you remove urea during dialysis the plasma osmolarity will become lower and water will typically shift inside the cells which is one of the reason for intradialytic hypotension. lowering dialysate Na concentration will make it worse and prone to cause brain edema.